Hail, Ford
- When
- July 22, 4:45 PM CST
- Where
- Ford County, 4.96 mi NNW of Wright
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.850, -99.900
Severe thunderstorms developing during the late afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Severe thunderstorms developing during the late afternoon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 22, 2:54 PM CST, 1 hour 51 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 354 PM CDT MON JUL 22 2013 ...UPDATED FOR AVIATION DISCUSSION... .SYNOPSIS... ISSUED AT 1250 AM CDT MON JUL 22 2013 A WEAK UPPER LEVEL RIDGE OF HIGH PRESSURE IS POSITIONED ACROSS THE WESTERN UNITED STATES WITH AN UPPER LEVEL TROUGH OF LOW PRESSURE LOCATED ACROSS THE UPPER MISSISSIPPI VALLEY AND GREAT LAKES REGION. A WEAK SHORTWAVE IS CURRENTLY MOVING THROUGH WYOMING WITH A SECOND WEAKER ONE LOCATED ACROSS IDAHO AND WESTERN MONTANA. DRYER AIR HAS MOVED INTO THE MID LEVELS ACROSS THE HIGH PLAINS WITH 700 MB TEMPERATURES AROUND 13 DEGREES CELSIUS. A TROUGH OF LOW PRESSURE MAKES IT'S PRESENCE ACROSS EASTERN COLORADO IN THE LOWER LEVELS WITH AN AREA OF HIGH PRESSURE CENTERED ACROSS THE MID MISSISSIPPI VALLEY. WINDS ACROSS MUCH OF WESTERN KANSAS ARE FROM THE EAST TO SOUTHEAST WITH THE EXCEPTION OF FAR WESTERN KANSAS WHERE SOUTHWEST WINDS ARE OBSERVED. SKIES ARE PARTLY CLOUDY WITH TEMPERATURES IN THE 70S. && .SHORT TERM...(THIS EVENING THROUGH TUESDAY) ISSUED AT 347 PM CDT MON JUL 22 2013 A SHORTWAVE TROUGH PROGRESSING ACROSS MINNESOTA THIS AFTERNOON WAS PUSHING A COLD FRONT INTO NEBRASKA. AN OUTFLOW BOUNDARY FROM OVERNIGHT CONVECTION STRETCHED FROM SOUTH OF MEDICINE LODGE TO NEAR DODGE CITY THIS AFTERNOON AND ANOTHER WEAK SURFACE BOUNDARY WAS LOCATED SOUTH OF HAYS. A FLAT UPPER LEVEL RIDGE WAS STILL PRESENT OVER THE DESERT SOUTHWEST, WITH WEST-NORTHWESTERLY MID TO HIGH LEVEL FLOW ACROSS THE CENTRAL PLAINS. A 65KT JETLET AT 250MB WAS NOSING INTO WESTERN KANSAS THIS AFTERNOON. A FEW THUNDERSTORMS MAY DEVELOP ALONG THE AFOREMENTIONED SURFACE BOUNDARIES THIS EVENING. GIVEN THE 65 KT HIGH LEVEL JET, STORM TOP VENTILATION SHOULD BE ENOUGH TO ALLOW THE STORMS TO BE SEVERE WITH HAIL AS LARGE AS GOLFBALL SIZE AND WIND GUSTS AS HIGH AS 60 MPH. SOUTH WINDS WILL KEEP TEMPERATURES FROM FALLING MUCH BELOW 70-75F TONIGHT FROM DODGE CITY EASTWARD, WITH SLIGHTLY COOLER 60S ALONG THE COLORADO BORDER WHERE THE WINDS WILL BE LIGHTER. THE AFOREMENTIONED COLD FRONT WILL MOVE INTO SOUTHWEST KANSAS ON TUESDAY. AHEAD OF THE FRONT, TEMPERATURES WILL BE HOT (BETWEEN 100 AND 107F), ALONG WITH FAIRLY HIGH DEWPOINT DEPRESSIONS. A FEW HIGH BASED STORMS COULD DEVELOP ALONG THE FRONT AND THEN PROPAGATE SOUTHWARD. DAMAGING WIND GUSTS AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS. DEPENDING ON THE TIMING OF THE FRONT, TEMPERATURES IN CENTRAL KANSAS AROUND HAYS IN THE AFTERNOON COULD BE IN THE UPPER 80S OR UPPER 90S. .LONG TERM...(TUESDAY NIGHT THROUGH MONDAY) ISSUED AT 321 PM CDT MON JUL 22 2013 THE MEDIUM RANGE MODELS CONTINUE TO SHOW A QUASI-STATIONARY UPPER LEVEL RIDGE/TROUGH PATTERN ACROSS NORTH AMERICA. NORTHWESTERLY FLOW CONTINUES IN PLACE FROM THE NORTHERN ROCKIES THROUGH THE NORTHERN AND CENTRAL PLAINS INTO THE MID MISSISSIPPI VALLEY. THIS PATTERN IS DEPICTED BY THE MODELS TO HOLD THROUGH THIS WEEKEND. WATER VAPOR IMAGERY IS SHOWING NUMEROUS EMBEDDED SHORTWAVE DISTURBANCES MOVING ONSHORE INTO THE PACIFIC NORTHWEST IN THE UPPER FLOW. THESE WILL BE IMPACTING THE WEATHER ACROSS THE NORTHERN AND CENTRAL PLAINS THROUGH WEDNESDAY. ONE WAVE MOVING OUT ACROSS THE NORTHERN PLAINS ON TUESDAY WILL BE PUSHING A COOL FRONT THROUGH SOUTHWEST KANSAS TUESDAY AFTERNOON. SCATTERED THUNDERSTORMS SHOULD DEVELOP ALONG THE FRONT ALONG AND SOUTH OF THE ARKANSAS RIVER TUESDAY AFTERNOON. THESE STORMS SHOULD GRADUALLY DROP INTO NORTHWEST OKLAHOMA TUESDAY EVENING. THERE IS A SMALL POSSIBILITY FOR THUNDERSTORMS TO MOVE/DEVELOP INTO NORTHERN AND CENTRAL KANSAS LATER IN THE EVENING. ON WEDNESDAY AFTERNOON, THE MODELS SHOW CONVECTION DEVELOPING OVER THE EASTERN SLOPES OF THE ROCKIES AND SOME OF THIS COULD MAKE IT INTO WESTERN KANSAS DURING THE EVENING HOURS. A STRONGER UPPER LEVEL CYCLONIC CIRCULATION, REMNANTS OF THE UPPER LEVEL LOW PRESSURE SYSTEM THAT MOVE WEST OVER KANSAS AND OKLAHOMA A WEEK AGO, WAS MOVING NORTH OVER SOUTHERN CALIFORNIA AND NEVADA TODAY. THIS SYSTEM IS PROGGED TO TOP THE UPPER LEVEL RIDGE AND MOVE OUT OVER KANSAS AND NEBRASKA LATER IN THE WEEK. THUNDERSTORM CHANCES WILL BE INCREASING CONSIDERABLY AS THIS SYSTEM APPROACHES AND MOVES OUT. THE GFS AND ECMWF MODELS DIFFER SOMEWHAT IN HOW QUICKLY THIS SYSTEM MOVES THROUGH BUT IT APPEARS THE BEST CHANCES FOR PRECIPITATION WILL BE AROUND THURSDAY AND THURSDAY NIGHT. THUNDERSTORMS CHANCES WILL BE DIMINISHING BY LATE FRIDAY AS THE UPPER SYSTEM CONTINUES SOUTHEAST OF THE REGION. TEMPERATURES WILL BE RUNNING A LITTLE BELOW NORMAL THROUGH THE LATTER PART OF THE WEEK AS THE SURFACE FRONTAL BOUNDARY POSITION WILL BE SOUTH OF WESTERN KANSAS FOR A FEW DAYS. TOWARD THE END OF THE WEEKEND INTO EARLY NEXT WEEK THE MODELS SHOW THE WESTERN U.S. RIDGE WEAKENING AND MOVING EAST TOWARD THE NORTHERN AND CENTRAL HIGH PLAINS. THERE COULD BE ADDITIONAL CHANCES FOR PRECIPITATION AROUND SUNDAY AND MONDAY AS INCREASING WESTERLY FLOW ALOFT COULD HELP PUSH THUNDERSTORMS OFF THE FRONT RANGE INTO WESTERN KANSAS. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON) ISSUED AT 120 PM CDT MON JUL 22 2013 A FRONTAL BOUNDARY WILL BE SITUATED BETWEEN KDDC AND KHYS THIS AFTERNOON. THUNDERSTORMS MAY DEVELOP ALONG THIS BOUNDARY AND THERE IS A SLIGHT CHANCE THE TAF SITES MAY BE AFFECTED AFTER 21Z. OTHERWISE, VFR CONDITIONS CAN BE EXPECTED OUTSIDE THE THUNDERSTORMS WITH SOUTH WINDS AT 10 TO 15 KTS. && .PRELIMINARY POINT TEMPS/POPS... DDC 71 104 69 91 / 20 30 20 10 GCK 68 101 68 90 / 10 30 10 20 EHA 64 103 69 91 / 10 20 10 20 LBL 69 106 69 92 / 10 30 20 20 HYS 69 96 67 89 / 30 10 20 20 P28 76 104 73 91 / 20 20 20 20 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...HOVORKA_42 SHORT TERM...FINCH LONG TERM...GERARD AVIATION...FINCH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 303 PM CDT MON JUL 22 2013 KSZ030-031-043>046-061>066-074>081-084>090-231130- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 303 PM CDT MON JUL 22 2013 /203 PM MDT MON JUL 22 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EVENING, ESPECIALLY NORTH OF A LINE FROM SCOTT CITY TO DODGE CITY TO COLDWATER. ANY STORM THAT DEVELOPS COULD BE SEVERE WITH HAIL AS LARGE AS GOLFBALLS AND WIND GUSTS AS HIGH AS 60 MPH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE ARE CHANCES FOR THUNDERSTORMS EACH DAY THROUGH FRIDAY AND THEN AGAIN SATURDAY NIGHT AND SUNDAY. THE BEST CHANCE OF STORMS WILL BE THURSDAY. SOME OF THE STORMS COULD PRODUCE LARGE HAIL, DAMAGING WINDS AND LOCALLY HEAVY RAIN. .SPOTTER INFORMATION STATEMENT... A FEW STORM SPOTTERS MAY BE NEEDED THIS AFTERNOON AND EVENING. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC FINCH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 543 PM CDT MON JUL 22 2013 KSZ078-222345- FORD- 543 PM CDT MON JUL 22 2013 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FORD COUNTY... AT 542 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES NORTH OF WRIGHT...MOVING EAST AT 15 MPH. NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. LAT...LON 3790 9958 3771 9958 3777 9991 3791 9994 TIME...MOT...LOC 2243Z 288DEG 13KT 3786 9986 KRUSE
The Dodge City radar (KDDC), 12 km away, was scanning. The volume nearest the first event began at 22:47 UTC.
6 thunderstorm wind, 3 hail. Local standard time, as filed.
Winds were estimated to be 65 mph.
Winds were estimated to be 80 MPH.
Winds were estimated to be 60 MPH.
A semi trailer was blown over near the house.
The hail the size of peas to pennies was 2 to 3 inches deep. Leaves on trees were stripped.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, July 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 474032, 474036, 474037, 474038, 474039, 474033, 474035, 474040, 474034.